Summary:

Paragraphs three and four read:  "The review of adverse event case reports by three psychiatrists recommends several changes in Australian product information documents, including better information on areas such as serotonin syndrome with SSRIs, and the need for glycaemic monitoring with antipsychotics."
 
"One major recommendation is for all antidepressants to include a standard warning about the risk of inducing mania in patients at risk of bipolar disorder. Atypical antipsychotics should also come with clearer warnings about monitoring for symptoms of akathisia, the report says."




http://www.6minutes.com.au/articles/z1/view.asp?id=508859


New warnings for SSRIs and antipsychotics

by Michael Woodhead
 
A wide range of new and clearer warning statements are needed for the adverse effects of psychotropic drugs such as SSRIs and atypical antipsychotics, a TGA panel has recommended.
 
Prescribers are not getting a clear picture of the risks of psychotropic drugs because they are faced with muddled and verbose product information (PI) documents that are often missing crucial information, a major report has found
 
The review of adverse event case reports by three psychiatrists recommends several changes in Australian product information documents, including better information on areas such as serotonin syndrome with SSRIs, and the need for glycaemic monitoring with antipsychotics.
 
One major recommendation is for all antidepressants to include a standard warning about the risk of inducing mania in patients at risk of bipolar disorder. Atypical antipsychotics should also come with clearer warnings about monitoring for symptoms of akathisia, the report says.
 
The three psychiatrists were part of an independent panel set up in 2008 to address concerns raised by several doctors over cases of advesre events with SSRIs and atypical antipsychotics.
 
Their review found that many of the concerns were already covered in the existing PI documents, but the information was not presented in a way that is accessible to a busy doctor. They described PI documents as being inconsistent, poorly presented and often omitting important safety data that was available in US documents for the same drug
 
As well as improved PI documents there is a need for more consistent warnings on psychotropic adverse effects and interactions in prescribing software, they say.

5 January 2010
[]